Virginia, 2016Damaging Winds in Virginia, July 4, 2016
July 4, 2016 · NWS RLX · 3 events in 2 counties and zones
A warm front lifted north from southern West Virginia and northeast Kentucky during the morning hours, into central Ohio and northern West Virginia by early afternoon. By evening, the warm front was in eastern Ohio and western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north from southern West Virginia and northeast Kentucky during the morning hours, into central Ohio and northern West Virginia by early afternoon. By evening, the warm front was in eastern Ohio and western Pennsylvania.
A round of showers from the predawn hours into the mid morning was associated with that warm front.
More convection followed during the evening hours, eventually moving into far western Virginia. Local downpours were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 3:55 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 4, 3:55 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
455 PM EDT MON JUL 4 2016
.SYNOPSIS...
Weak front pushes through and dissolves overnight and Tuesday.
Very warm and humid for the balance of the weak with disturbances
along the southern edge of the upper level westerlies.
&&
.NEAR TERM /THROUGH TUESDAY/...
Weak surface front appeared to have pushed through most of the
area. Upper level disturbances and strong mid level flow was
making for an active afternoon and evening in the warm and humid
air that has taken control. The threat for severe weather
continues across central and southern portions of the area, where
the front pushed through first, and heating was maximized. The
strong flow was resulting in some persistent rotation mainly in
the one strongest storm, headed for the office here as 5 pm
approached..
The threat for flooding is also across central and southern
portions of the area, where most of the rain managed to focus
last night and this morning, and where convection will continue to
be heaviest through this evening. The FFA was thus trimmed along
the northwest edge in east central Ohio in coordination with
neighboring offices.
As the front dissolves and the upper level disturbances move off
to the east overnight and Tuesday, so will the potential for
showers and thunderstorms. Stratus and fog are likely to form
overnight and linger well into Tuesday morning, with the best
chance for the return of sunshine over the middle Ohio Valley
Tuesday afternoon.
Temperatures close to guidance with little change from previous,
with no change in air mass.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Zonal flow will largely keep the area unsettled through the short
term with a myriad of vort maxes aloft rotating through the Ohio
Valley. GFS keeps PW values on the high side without any appreciable
change in the airmass...but for now...the systems should be on the
progressive side. That said...given the antecedent conditions across
the area...the potential for water issues will need to be watched.
Very warm temperatures also continue...but the saturated surface
should keep a relative lid on the temperatures...with few 90 degree
readings to be seen through mid week.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Cold front slated for the later weekend time frame will knock
temperatures down a bit and bring the PW values back towards normal
with some drying aloft. Expect this to be short lived...with the
trend and tendencies to rebound back into the unsettled...high
moisture content zonal flow in the upper levels. CPC outlooks
continue with better than normal chances for above normal
temperatures for the extended time frame.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Warm front across southern Ohio and central WV will push northward
into this evening, and then back southward tonight. IFR
conditions improving to MVFR north of the front early this
afternoon likely to vary in showers and a few thunderstorms late
this afternoon and this evening, and then deteriorate back to IFR
to VLIFR overnight tonight, before improving slowly later Tuesday
morning.
Patchy MVFR cigs south of the front otherwise VFR conditions
except when thunderstorms approach from the west this afternoon.
A direct hit from a thunderstorms will bring brief IFR conditions
this afternoon and this evening. A severe thunderstorm watch is in
effect for eastern KY and southern WV through 01Z or 9 pm tonight,
where thunderstorms could bring wind gusts of over 50 kts.
As the rain pushes east and the boundary pushes south tonight,
IFR to VLIFR stratus and or fog is likely to develop across
southern sites as well overnight.
Conditions will slowly improve late Tuesday morning and early
Tuesday afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Low to Medium
ALTERNATE SCENARIOS: Timing of restrictions in showers/thunderstorms
could vary especially through this evening. Timing and extent of
fog and stratus overnight into Tuesday morning could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H M M M M M M M
HTS CONSISTENCY H H H M M M M M M M M M
BKW CONSISTENCY H H H H H H H H M L M L
EKN CONSISTENCY L L L M M M L L M M M L
PKB CONSISTENCY L L L M M M M M M M M L
CKB CONSISTENCY M M M M M M L L M M M M
AFTER 18Z TUESDAY...
IFR possible in stratus and fog overnight Tuesday night into
Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 4 AM EDT Tuesday for WVZ005>011-
013>015-017-019-020-024>026-033>036.
Flash Flood Watch through Tuesday morning for WVZ016-018-
027>032-037>040-046-047.
OH...Flash Flood Watch until 4 AM EDT Tuesday for OHZ083-085>087.
KY...Flash Flood Watch until 4 AM EDT Tuesday for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...TRM/26
NEAR TERM...TRM
SHORT TERM...26
LONG TERM...26/99
AVIATION...TRMHazardous weather outlook, Jul 4, 2:57 PM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT MON JUL 4 2016
KYZ101-OHZ083-085>087-WVZ007>011-017-019-020-052000-
GREENUP-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-
357 PM EDT MON JUL 4 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ102-103-105-WVZ005-006-013>015-024>026-033>036-052000-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
357 PM EDT MON JUL 4 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ016-018-028>032-038>040-046-047-052000-
ROANE-CALHOUN-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
357 PM EDT MON JUL 4 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-075-076-084-052000-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-
357 PM EDT MON JUL 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ003-004-052000-
DICKENSON-BUCHANAN-
357 PM EDT MON JUL 4 2016
...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ027-037-052000-
CLAY-NICHOLAS-
357 PM EDT MON JUL 4 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 4, 4:41 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 2 SSW LOUISA 38.08N 82.62W
07/04/2016 LAWRENCE KY EMERGENCY MNGR
ABOUT 100 TREES DOWN... SOME TWISTED. ROOFS DAMAGED.
CARS OVERTURNED. DAMAGE NEAR U.S. RT. 23 AND KY RT. 32
FOR ABOUT 1 MILE.
&&
EVENT NUMBER RLX1601163
TRMSpecial weather statement, Jul 4, 5:00 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT MON JUL 4 2016
OHZ076-WVZ009>011-017-019-020-042245-
WASHINGTON-PLEASANTS-RITCHIE-TYLER-WIRT-DODDRIDGE-WOOD-
600 PM EDT MON JUL 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WASHINGTON...
RITCHIE...NORTHEASTERN WIRT...WOOD...PLEASANTS...NORTHWESTERN
DODDRIDGE AND TYLER COUNTIES...
AT 600 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF CALDWELL TO MARIETTA
TO NEAR WASHINGTON. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...MARIETTA...BELPRE...HARRISVILLE...ST. MARYS...
MIDDLEBOURNE...VIENNA...WILLIAMSTOWN...PADEN CITY...SISTERSVILLE...
PENNSBORO...BELMONT...WEST UNION...BOAZ...NORTH BEND STATE PARK...
MINERALWELLS...LUBECK...WASHINGTON...NEWPORT AND MATAMORAS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 164 AND 186.
INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 1 AND 13.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 51.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3959 8135 3959 8128 3961 8127 3958 8125
3957 8104 3954 8104 3961 8095 3958 8089
3960 8085 3956 8082 3955 8079 3947 8071
3948 8067 3946 8067 3945 8063 3908 8099
3910 8175 3915 8174 3942 8152 3963 8144
TIME...MOT...LOC 2200Z 265DEG 30KT 3965 8138 3942 8142 3916 8168
KISTNERLocal storm report, Jul 4, 5:22 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 5 S SOUTH CHARLESTON 38.28N 81.71W
07/04/2016 KANAWHA WV 911 CALL CENTER
MULTIPLE TREES AND POWER LINES DOWN ALONG SAND PLANT
RD.
&&
EVENT NUMBER RLX1601164
TRMLocal storm report, Jul 4, 5:24 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
624 PM EDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 2 E CHARLESTON 38.35N 81.59W
07/04/2016 KANAWHA WV 911 CALL CENTER
TWO TELEPHONE POLES DOWN ON SOUTH PARK RD.
&&
EVENT NUMBER RLX1601165
TRMLocal storm report, Jul 4, 5:27 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
627 PM EDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 4 SSW CHARLESTON 38.29N 81.66W
07/04/2016 KANAWHA WV 911 CALL CENTER
MULTIPLE REPORTS OF LINES DOWN NEAR KANAWHA STATE
FOREST.
&&
EVENT NUMBER RLX1601166
TRMLocal storm report, Jul 4, 6:20 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
720 PM EDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLASH FLOOD 2 ENE HARRISVILLE 39.22N 81.02W
07/04/2016 RITCHIE WV PUBLIC
CALLED FOR A TSTORM REPORT...NOTHING TO REPORT THERE
BUT ROCK CAMP RUN WAS OVERFLOWING ITS BANKS ONTO THE
ADJACENT ROAD.
&&
EVENT NUMBER RLX1601167
MECThunderstorm Wind, Buchanan
- When
- July 4, 6:36 PM EST
- Where
- Buchanan County, 1.65 mi E of Hurley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.420, -82.000
Numerous trees were blown down, causing blocked roads in the Hurley area.
Thunderstorm Wind, Buchanan
- When
- July 4, 6:40 PM EST
- Where
- Buchanan County, 1.38 mi N of Prater
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.240, -82.200
Trees fell down along Knob Hill Road.
Thunderstorm Wind, Dickenson
- When
- July 4, 6:40 PM EST
- Where
- Dickenson County, 1.3 mi ESE of Ibex
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.040, -82.460
Trees were blown down along Canay Ridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, July 4, 20165 injured · $500,000 · EF2 · 1 event
- Flood and Hail in Texas, July 4 to 5, 20161 death · $58,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in North Dakota, July 4, 2016$270,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Mississippi, July 4 to 6, 2016$176,000 · 54 kt wind · 14 events
- Tornado and Damaging Winds in Kentucky, July 4, 2016EF1 · 33 events
- Tornadoes and Flash Flood in West Virginia, July 4, 2016$72,000 · EF0 · 15 events
- Damaging Winds in Tennessee, July 4, 2016$41,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Kansas, July 4 to 8, 20161 injured · $30,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 4, 20162 in hail · 36 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 2016$22,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, July 4, 2016$8,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 4, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637057, 637060, 637061.